Ulcerative Colitis Tips


One of the 15,000 ulcerative colitis folks using the site adds:
"Like many UCers I have spent many hours trawling the internet googling the condition and came across your website a few years ago. I read your ebook and really liked your honesty and humour. As everyone says your positivity is so encouraging and now this is my go to website when I'm thinking about UC. Thankfully my symptoms are pretty much under control at the moment but just wanted to say thanks." Kate

UC is Not the Boss of Me

Introduction:

I am 29 years old and born raised in Idaho. I was diagnosed with Ulcerative Colitis in the spring of 2005. I am determined to manage this illness instead of it managing me!

Some more about me:

I love being outside during the warm months, hosting bbq’s, attending outdoor concerts, riding bikes, hiking, fishing, etc. In the last year I have begun to learn everything I can about gardening in order to grow my own fresh veggies and herbs and have begun to focus on “clean” cooking. I love spending time with my boyfriend and his 10-year old son.

Current Colitis Symptoms:

Soft but formed stools, slight bleeding, cramping, urgency.

UC is Not the Boss of Me

I’ve been on prednisone since right before Christmas following an ER visit due to a flare that began in October. I began contacting my doctor in mid-October and all they did was increase my Lialda from 1 (1.2 mg) a day to 4 (1.2 mg) pills a day. The minute I began to decrease the Lialda, the cramping, sharp pain, and bleeding would increase. I went to the ER after my stools repeatedly had blood in them for a week and the final straw was when the only thing I was passing was thick, dark clotted blood and my bowel movements were extremely painful and often “unproductive.” The ER doctor put me on 40 mg of prednisone and didn’t begin a taper until a little over 2 weeks later. Since then I’ve been tapering every 10 days, and am currently on 10 mg until February 3rd, when I’ll decrease to 5 mg for 10 days. This is my forth time on prednisone and the second longest amount of time I’ve been on it since being diagnosed in 2005. My doctor informed me that once I was on 10 mg, my appetite would begin to go back to normal and I would begin to lose the water weight but just in the last few days I’ve noticed my appetite seems to be the stronger than it has been the course and I’m extremely moody. I find that all the sudden I’ll feel really anxious, like I want to burst out in tears. I’ve also been breaking out quite a bit, especially on my back and shoulders, which are not areas I typically have breakouts.

Does anyone have any suggestions for what’s helped them as far as giving into over indulging and also with the mood swings? I know most of it is out of our control but I hate feeling like I’m going to breakdown and I really think it’s related to the prednisone because I don’t typically have anxiety like this.

written by Christina

submitted in the colitis venting area




mood swings

3 Responses to UC is Not the Boss of Me

  1. alex February 27, 2013 at 4:46 am #

    never found a way to avoid the side effects. But it is helpful to know that it won’t last forever.best of luck to you remember it will get better

  2. Dede February 27, 2013 at 2:40 pm #

    Christina, wow….you’ve been through a lot!!! I have Crohns-Colitis, and had surgery on small bowel and they removed a big art of my Sigmoid colon. I, too, have been on Prednisone many times. I sort of joked that it “changed my personality,” but it made me really crazy! I was jittery, and felt this panicky feeling. NOT good. :( tapering is so important, as Alex said. I went to my naturopath, as I was tapering, and she was wonderful…. Gave me more probiotics, Vitamin C, D, Glutamine, Turmeric, and I am also taking a low dose Naltrexone… very small amount. I told her I was feeling. Anxious, and she gave me L-Theanine. Omega 3, a good phyto-multi vitamin are good, too! The other thing I would do is try to eat the healthiest diet. No red meat, no sugar at all (use honey), get daily sleep (8 hrs), exercise, yoga-meditation. Hang in there… It takes time to get the drugs out of your system. Write more… How are you feeling? Maybe seeing a therapist would be good. Oh, yes—I love acupuncture (well, not the needles ;)…

    • Allison March 5, 2013 at 1:16 am #

      Dede-
      Just started acupuncture last week to help with my prednisone tapering.
      I was skipping when I left there.
      In my opinion, UC and Chrohn’s has a lot to do with nervous system imbalance (sympathetic nervous system specifically).
      ANyhow, it is expensive but I think well worth it.
      I am down to 20 mg from 50 and I am tapering to 10mg in a week and a half.
      I like the energy it gives me, but I have serious Prednisone Rages (mostly I yell a lot)… my boys are 11 and 14 and they think it’s rather funny to see my explosive.
      Yoga, meditation all that good stuff.
      What is Naltrexone? I have seen it mentioned on a few blogs…
      Prednisone has been helpful but I look forward to being off of it soon and hopefully being out of the flare as well.
      Also, what form and dose of l-Glutamine do you find helpful?
      Thanks
      Allison

Leave a Reply